Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 332, NWS Las Vegas, NV

November 8, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Nov 8, 2022, 12:40 PM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2022, 12:40 PM PST (20:40 UTC)
Expired
Nov 8, 2022, 3:45 PM PST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 115 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS55 KVEF 082040
FFWVEF
CAC071-082345-
/O.NEW.KVEF.FF.W.0332.221108T2040Z-221108T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1240 PM PST Tue Nov 8 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern San Bernardino County in southern California...

* Until 345 PM PST.

* At 1240 PM PST, Doppler radar and nearby rainfall gauges reported 
  moderate to heavy rainfall in the Morongo Basin area. Reports of 
  flooded roadways including parts of State Route 62 are ongoing.

  HAZARD...Flash flooding of several roadways in the Morongo
           Basin area. Moving water over roadways is expected due
           to continued heavy rain.

  SOURCE...Emergency management reported.

  IMPACT...Potentially life-threatening flash flooding of low-
           water crossings, creeks, normally dry washes and
           roads.

* Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3421 11644 3420 11627 3408 11627 3408 11644
      3403 11647 3403 11662 3410 11660 3414 11647

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TB3
2 follow-up statements
810 
WGUS75 KVEF 082223
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
223 PM PST Tue Nov 8 2022

CAC071-082345-
/O.CON.KVEF.FF.W.0332.000000T0000Z-221108T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
223 PM PST Tue Nov 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PST THIS 
AFTERNOON FOR SOUTHWESTERN SAN BERNARDINO COUNTY...

At 223 PM PST, Doppler radar and nearby rainfall gauges report 
moderate to heavy rainfall in the Morongo Basin area has diminished. 
However, some flooding of roads and low-lying areas may still be 
occurring.

HAZARD...Flash flooding of several roadways in the Morongo Basin
         area.

SOURCE...Emergency management reported.

IMPACT...Potentially life-threatening flash flooding of low-water
         crossings, creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3421 11644 3420 11627 3408 11627 3408 11644
      3403 11647 3403 11662 3410 11660 3414 11647

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
655 
WGUS75 KVEF 082337
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
337 PM PST Tue Nov 8 2022

CAC071-082347-
/O.EXP.KVEF.FF.W.0332.000000T0000Z-221108T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
337 PM PST Tue Nov 8 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PST THIS AFTERNOON FOR 
SOUTHWESTERN SAN BERNARDINO COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3421 11644 3420 11627 3408 11627 3408 11644
      3403 11647 3403 11662 3410 11660 3414 11647

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 10:03 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Nov 8, 10:03 AM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1003 AM PST Tue Nov 8 2022

.SYNOPSIS...An approaching Pacific storm will move across our region
today through early Wednesday. Significant snow accumulations will
occur in the mountains above 7000 feet while the lower elevations
and the Mojave Desert region will see widespread rain and strong
winds with temperatures decreasing 10 to 15 degrees. Dry weather
will return Thursday through the weekend.
&&

.UPDATE...Radar trends through the morning showed an area of
precipitation blossoming over central San Bernardino County through
northern Clark and Lincoln counties, as well as in northern Inyo
County, in response to increasing moisture being shoved northeast.
Rain has been reported in most areas where precipitation was
falling, with the highest rainfall rates so far over San Bernardino
County where up to 0.10in has fallen through the morning. Elsewhere,
light rain has been reported. Snow levels are likely around 7000-
7500ft based on area webcams and surface reports, with light snow
falling on the Spring Mountains around Lee Canyon and at the ski
area. Light accumulations were noted in spots such as Angel Peak
and the Mount Charleston lodge.

The general forecast through today has not changed significantly
since the last update. Expecting two rounds of precipitation today.
The first round will be with this developing moisture plume through
eastern San Bernardino County into southern Nevada through the
afternoon. Model IVT plumes show moisture quickly increasing after
10AM, especially in southern Nevada. A decent vort lobe will move
into the region this afternoon and will provide support for an area
of precipitation to develop across the southern great Basin region
and Inyo County late this morning, which should shift through
southern Nevada through the afternoon. Also of note, short term
models show weak instability through portions of Nye and Lincoln
counties, which will aid further in precipitation enhancement.
Highest precipitation amounts will be with the strongest moisture
flux, which would favor Lincoln County as well as central Sierra and
the terrain in Clark County. These areas are not only going to be
within the areas of highest moisture flux today but will have added
forcing from incoming pieces of energy ahead of the main upper level
low and orographic lift. Add in any convective enhancement in
Lincoln County, it makes sense that ensembles are highlighting these
areas with the highest probabilities for over 1in of QPF today. The
highest threat for flooding today will be in eastern Lincoln County
where HREF V3 shows above 50% probabilities for over 100yr ARIs as
well as bullseyes on the 3hr PMMs for over 1in of rainfall. Snow
levels will lift significantly this afternoon so snow impacts will
be limited to above 8500ft in southern Nevada where 8-12 inches of
snow will fall through early this evening. However, enough cold air
with intrude into Inyo County this afternoon as the center of the
low pushes closer that snow may fall as low as 6000ft. No changes to
the wind or winter products as there were no changes to impacts or
expectations in the new update.

--Nickerson--
&&

.PREVIOUS DISCUSSION...259 AM PST Tue Nov 8 2022
.SHORT TERM...Today through Wednesday.

The stage is set for the much anticipated incoming Pacific Storm
bringing strong winds, widespread precipitation and significant snow
to the high mountains today through early Wednesday. The main change
will be to delay the onset of the Winter Storm Warning for the
Spring Mountains until noon today as the latest high res models
indicate the swath of precipitation will become more organized and
move across southern Nevada between noon and 4 pm PST then should
continue expanding between 4 pm and 10 pm PST as it progresses
eastward ahead of the large cold pool traversing our forecast area.
Snow levels over the Spring Mountains will start out around 8500
feet MSL through this afternoon then will drop fairly quickly to
5000-6000 feet by 10 pm this evening.

The rest of the region is still on in store for widespread
precipitation though the latest storm total forecast amounts of
backed off a bit to generally 0.20-50" across most of the desert
sites from I-40 northward. The most concentrated rainfall is focused
over southeast Lincoln/northeast Clark and northwest Mohave County
with a high likelihood of 1" or more of precipitation where models
have continued to show significant water vapor transport (IVT)
values over 500 kg/ms late this afternoon and evening.

Winds will ramp up during the main precipitation event this afternoon
and evening and the high res models continue to indicate strong
speeds with gusts 40-55 mph developing across most of our forecast
area north of I-40. Winds are still forecast to decrease after 4 am
PST Wednesday morning with remaining showers over northwest Arizona
and southeast Arizona diminishing through the morning and early
afternoon. West or northwest winds with drier but cooler air will
spread across our area through Wednesday afternoon and evening as
the axis of the system moves over Utah/Arizona.

.LONG TERM...Thursday through Monday.

Much less impact expected in the long term as the early week weather
maker system exits the area to the east and at least briefly, allows
for some H5 ridging to build into the region. Continued northerly
surface flow will likely keep temperatures from recovering too much,
but a slight warm up is expected heading into the weekend.

Quite a bit of uncertainty exists in the long range ensembles in
regards to early next week. 12Z cluster analysis shows generally two
schools of thought: another Pacific trough, but much less
significant compared to this week's, or continued ridging over the
western CONUS. The latter outcome is obviously the less impactful to
the region, and is about a 55/45 advantage among the totality of the
ensemble membership. Current long range NBM has very little PoP/QPF
as of the 01Z population and no significant winds outside of the CRV
Thursday and Friday.
&&

.AVIATION...For Harry Reid...Southwest winds gusting to around 20
knots will continue through midday before increasing out of the
south at 20-25 knots with gusts 35-40 knots. These strong winds
could linger through much of Tuesday night before we see a
decreasing trend on Wednesday. Looking for decreasing ceilings
through the day beginning around 10k feet this morning then steadily
lowering to around 5k feet in the afternoon and overnight. Shower
chances increase by midday with the best chance of seeing showers at
the terminal from about 1 pm this afternoon through about 3 am
Wednesday. In more moderate showers, we could see ceilings drop to
or below 3500 feet along with 3-5SM visibilities.

For the rest of southern Nevada, northwest Arizona and southeast
California...Shower progression today begins initially at KBIH by
mid morning with a vicinity shower or two at KDAG by late morning.
Most of the more steady shower activity is slated for mid afternoon
through the overnight hours. Lingering shower activity is possible
at the Colorado River Valley TAF sites through midday Wednesday.
CIGS generally around 5k feet where showers develop with lower
ceilings and visibility reductions if showers develop over a
terminal. Gusty south to southeast winds are expected to develop
this morning at KBIH generally gusting 20-30 knots. Elsewhere, south
to southwest winds are expected to gust in the 30-40 knot range but
could be locally higher at times.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Boucher
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 12:09 PM PSTAreal Flood AdvisoryVEFSan Bernardino33 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.